We got a frenzy of portal messages from our patients in the last few weeks wondering why the evening news on television announced a recall of high blood pressure meds they take. They thought changing Valsartan (a commonly used blood pressure medication that is part of the ARB family) to other blood pressure medications should have done the trick. They were already familiar with Valsartan recall and had worked with our office to get onto alterative meds. The FDA first announced the voluntary recalls in July 2018. Presence of 2 potential human carcinogens (cancer-causing chemicals) in some of the lots of Valsartan, that go by the acronyms NDMA and NDEA, prompted this recall. To date, no illnesses have been attributed to the presence of these chemicals in Valsartan. Subsequently, in the fall of 2018, certain lots of Irbesartan, another BP med in the same class as Valsartan, was recalled for similar concerns.
It turns out that voluntary recall of blood pressure (BP) medications containing Valsartan has been an ongoing process and the latest of such announcements came from Mylan Pharmaceuticals in the first week of December. Mylan announced a recall of combination pills that have Valsartan together with other blood pressure meds such as Hydrochlorothiazide (HCTZ) and Amlodipine in them. Since most patients with high blood pressure need and use more than 1 or 2 meds to optimize blood pressure control, hearing names like Amlodipine and Hydrochlorothiazide on the evening news’ recall list caused them concern. Patients who called or communicated with us were also taking Amlodipine and or HCTZ.
A quick review of FDA’s website allowed me to reassure them that the recall was for Amlodipine and HCTZ that came in combination pills together with Valsartan. Amlodipine and or HCTZ, taken separately, was not a cause for concern. Regarding HCTZ, there was a recall of this medication some time ago, on account of accidental mixing of Spironolactone (a different type of diuretic whose use could be harmful to certain patients) tablets in certain lots of meds given to patients.
If all of this is very confusing, you are not alone in feeling that way. If you are still taking Valsartan or Irbesartan or HCTZ that was picked up from the pharmacy or was mailed to you some months ago, please contact your Primary Care physician or your pharmacist for help and guidance in figuring out what your alterative medication options are.